• Users Online: 124
  • Print this page
  • Email this page


 
 
Table of Contents
CORRESPONDENCE
Year : 2020  |  Volume : 38  |  Issue : 4  |  Page : 260-261

Kaposi's varicelliform eruption after chemotherapy


1 Department of Dermatology, Seoul National University College of Medicine, Seoul, Korea
2 Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea

Date of Submission09-May-2020
Date of Decision13-Jun-2020
Date of Acceptance22-Jun-2020
Date of Web Publication16-Dec-2020

Correspondence Address:
Dr. Dong Hun Lee
Department of Dermatology, Seoul National University Hospital, 101 Daehak-ro, Jongro-gu, Seoul
Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ds.ds_36_20

Rights and Permissions

How to cite this article:
Choi S, Cho SI, Kim DW, Lee DH. Kaposi's varicelliform eruption after chemotherapy. Dermatol Sin 2020;38:260-1

How to cite this URL:
Choi S, Cho SI, Kim DW, Lee DH. Kaposi's varicelliform eruption after chemotherapy. Dermatol Sin [serial online] 2020 [cited 2021 Jun 18];38:260-1. Available from: https://www.dermsinica.org/text.asp?2020/38/4/260/303701



Dear Editor,

Kaposi's varicelliform eruption (KVE) is a disseminated cutaneous herpes simplex virus (HSV), vaccinia virus, or coxsackievirus infection presenting with monomorphic dome-shaped vesiculopustular eruptions, usually over the head-and-neck area. HSV infection is the most common cause of KVE, especially in a patient with atopic dermatitis. KVE due to HSV infection is commonly called eczema herpeticum.[1] KVE appears in a patient with a preexisting skin disease including Darier disease, autoimmune bullous disease, contact dermatitis, ichthyosis vulgaris, Hailey–Hailey disease, and burns.[2] Here, we report a case of KVE after chemotherapy in a patient without specific skin lesion and preexisting skin disease.

A 61-year-old man presented to our clinic with prickling erythematous maculopapular rash spreading from the neck to face that began 3 days before the visit. He denied any previous skin diseases and atopic diseases. The patient was receiving concurrent chemoradiation for limited-stage small-cell lung cancer and had received two cycles of etoposide and cisplatin. The last cycle was completed 1 month before the visit. For suspected drug eruption, he was treated with doxycycline and topical pimecrolimus. However, it got worse with purulent discharge at his 2-week follow-up. Since he underwent another cycle of chemotherapy 4 days before the visit, aggravated drug eruption was suspected. Three days later, new punched-out lesions covering all over his face brought him back to the clinic [Figure 1]a. He was diagnosed with KVE and admitted for antiviral therapy. Tzanck smear, punch biopsy [Figure 2], and vesicle fluid culture results were consistent with HSV infection. The results of blood tests for complete blood count, renal function, and liver function were within the normal range except for a white blood cell count of 3200/μL. After admission, he was treated with intravenous acyclovir 250 mg every 8 h for a week. He suffered from neutropenic fever, probably due to the chemotherapy, but he was discharged 9 days after admission in a good condition [Figure 1]b. Two weeks after discharge, vesiculopustular eruptions recurred. He was administered with oral valacyclovir 1000 mg twice a day for 10 days, and only postinflammatory hyperpigmentation left.
Figure 1: (a) Punched-out vesiculopustular eruptions and crusting all over the face. (b) Almost cleared up skin lesions after 7-day intravenous administration of acyclovir

Click here to view
Figure 2: (a) Epidermal ulceration with acute inflammation and degenerated keratinocytes with focal cytopathic viral effects (H and E, ×100). (b) Herpes simplex virus immunohistochemistry was positive near dermo-epithelial junction (herpes simplex virus stain, ×100)

Click here to view


The exact cause of KVE in this case remained unclear, but the damaged skin barrier and impaired immune system appeared to be relevant.[3],[4],[5] The patient had taken cisplatin and etoposide, both of which are cytotoxic agents that compromise the skin barrier and induce immunosuppression resulting in recurrent HSV infection.[6]

Several cases of KVE associated with recurrent HSV infection and malignancy had been reported. The types of malignancy include multiple myeloma,[7] lymphoma,[3],[4] and melanoma.[8] In a patient with multiple myeloma, KVE arose from the lesion with tinea corporis, and in other cases, KVE occurred from the skin cancer areas. Immunological abnormality associated with malignancy as well as defective skin barrier caused by skin cancer itself or chemotherapy may contribute to the occurrence of KVE.

There was only one case report of KVE developed without previous skin lesions like our case.[5] The patient was treated with everolimus for metastatic renal cell carcinoma and developed KVE on the head and neck. This reflects that chemotherapy-induced immunosuppression and defective skin barrier can be severe enough to cause KVE.

Systemic antiviral therapy is the mainstay of KVE treatment and is necessary to prevent further complications such as herpes encephalitis, herpes keratitis, or multiple organ involvement which can be fatal, especially in immunosuppressed patients.[2] It is recommended to administer intravenous acyclovir at a dosage of 5–10 mg/kg every 8 h for a week or take oral valacyclovir 500 mg three times a day for a week. Oral or topical antibiotics can be added to prevent secondary bacterial infections.[2],[3]

In conclusion, we report a case of a patient with KVE after chemotherapy without specific skin lesion and preexisting skin disease. It seems that chemotherapy-induced immunosuppression and defective skin barrier can cause KVE. Since early diagnosis and treatment of KVE is crucial, especially in immunosuppressed patients, physicians should be aware that even patients without previous skin diseases can develop KVE after chemotherapy.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Acknowledgment

We thank the patient for granting permission to publish this information.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Kramer SC, Thomas CJ, Tyler WB, Elston DM. Kaposi's varicelliform eruption: A case report and review of the literature. Cutis 2004;73:115-22.  Back to cited text no. 1
    
2.
Wollenberg A, Wetzel S, Burgdorf WH, Haas J. Viral infections in atopic dermatitis: Pathogenic aspects and clinical management. J Allergy Clin Immunol 2003;112:667-74.  Back to cited text no. 2
    
3.
Miller DM, Trowbridge RM, Desai A, Drews RE. Kaposi's varicelliform eruption in a patient with metastatic melanoma and primary cutaneous anaplastic large cell lymphoma treated with talimogene laherparepvec and nivolumab. J Immunother Cancer 2018;6:122.  Back to cited text no. 3
    
4.
Gottesman SP, Rosen JR, Geller JD, Freeman BB. Atypical Varicella-Zoster Kaposi Varicelliform Eruption in Sézary Syndrome. Am J Dermatopathol 2018;40:920-3.  Back to cited text no. 4
    
5.
Hong S, Kim EH, Cho SB, Rha SY. Kaposi's varicelliform-like eruption in a patient treated with everolimus for metastatic renal cell carcinoma: Report of a rare case. Case Rep Oncol 2014;7:337-42.  Back to cited text no. 5
    
6.
Fabbrocini G, Cameli N, Romano MC, Mariano M, Panariello L, Bianca D, et al. Chemotherapy and skin reactions. J Exp Clin Cancer Res 2012;31:50.  Back to cited text no. 6
    
7.
Fukuzawa M, Oguchi S, Saida T. Kaposi's varicelliform eruption of an elderly patient with multiple myeloma. J Am Acad Dermatol 2000;42:921-2.  Back to cited text no. 7
    
8.
Gupta M, Huang V, Linette G, Cornelius L. Unusual complication of vemurafenib treatment of metastatic melanoma: Exacerbation of acantholytic dyskeratosis complicated by Kaposi varicelliform eruption. Arch Dermatol 2012;148:966-8.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed458    
    Printed14    
    Emailed0    
    PDF Downloaded70    
    Comments [Add]    

Recommend this journal